Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 50, NWS Las Vegas, NV

October 5, 2015Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 5, 2015, 3:56 AM PDT for Nye County, Nevada; Inyo County, California. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2015, 3:56 AM PDT (10:56 UTC)
Expired
Oct 5, 2015, 4:16 AM PDT
In force
20 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Inyo County, CA, Nye County, NV

The radar

The Las Vegas radar (KESX), 116 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2437 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WUUS55 KVEF 051056
SVRVEF
CAC027-NVC023-051145-
/O.NEW.KVEF.SV.W.0050.151005T1056Z-151005T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
356 AM PDT MON OCT 5 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...
  SOUTHERN NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 445 AM PDT

* AT 356 AM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM   
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL   
  TO THE SIZE OF PENNIES. THIS STORM WAS LOCATED 10 MILES SOUTH OF   
  PAHRUMP...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PAHRUMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3601 11611 3644 11618 3645 11589 3601 11590
TIME...MOT...LOC 1056Z 178DEG 21KT 3609 11600 

$$

PULLIN
1 follow-up statement
423 
WWUS55 KVEF 051116
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
416 AM PDT MON OCT 5 2015

CAC027-NVC023-051126-
/O.CAN.KVEF.SV.W.0050.000000T0000Z-151005T1145Z/
INYO CA-NYE NV-
416 AM PDT MON OCT 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INYO AND SOUTHERN
NYE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3601 11611 3644 11618 3645 11589 3601 11590
TIME...MOT...LOC 1115Z 178DEG 21KT 3621 11601 

$$

PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:08 AM PDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 5, 2:08 AM PDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
208 AM PDT MON OCT 5 2015

.SYNOPSIS...A STRONG AND COOL EARLY SEASON STORM SYSTEM WILL BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH TUESDAY
AS WELL AS ACCUMULATING HIGH MOUNTAIN SNOWFALL. SOME OF THE STORMS
COULD PRODUCE SMALL HAIL AND HEAVY RAIN. AS THE STORM SYSTEM DEPARTS
TO THE EAST ON TUESDAY...LINGERING SHOWERS WILL SLOWLY DIMINISH WITH
DRY WEATHER RETURNING FOR THE SECOND HALF OF THE WEEK. COOL
TEMPERATURES EARLY IN THE WEEK...BUT WITH HIGH PRESSURE BUILDING IN
DURING THE WEEK TEMPERATURES WILL CLIMB TO ABOVE NORMAL READINGS
DURING THE SECOND HALF OF THE WORK WEEK.
&&

.SHORT TERM...THROUGH WEDNESDAY NIGHT.

UPPER LOW WHICH WAS CENTERED NEAR LOS ANGELES EARLIER IN THE EVENING
HAS STARTED TO SHIFT EAST THIS MORNING. SHOWERS AND THUNDERSTORMS
HAVE BEEN INCREASING IN COVERAGE OVERNIGHT MAINLY WEST OF A LINE
FROM LAUGHLIN TO LAS VEGAS TO TONOPAH. STORMS HAVE GENERALLY BEEN
MOVING AROUND 30 MPH TO THE NORTHWEST AND HAVE BEEN PRODUCING BRIEF
HEAVY RAIN AS THEY MOVE OVERHEAD. AS THE LOW CONTINUES TO SHIFT EAST
DURING THE EARLY MORNING HOURS PRECIPITATION IS EXPECTED TO SPREAD
EAST WITH AREAS SUCH AS MOHAVE...CLARK...EASTERN SAN BERNARDINO AND
INYO COUNTIES SEEING WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS.
DUE TO THE ALREADY SATURATED GROUND IN INYO COUNTY ANY ADDITIONAL
RAINFALL COULD CAUSE SOME ISSUED WITH RUNOFF WITH OTHER AREAS HAVING
THE POTENTIAL OF SEEING MINOR FLOODING DURING THE DAY. SHEAR
PROFILES ARE ALSO VERY GOOD AND SHOULD HELP SUPPORT ANOTHER DAY OF
ISOLATED SEVERE THUNDERSTORMS OVER MAINLY THE EASTER HALF OF THE
CWA.

THE LOW WILL PROGRESS SLOWLY EAST TODAY SO THE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO REMAIN THROUGH MUCH OF THE DAY AND
EVENING. MOST LOCATIONS WILL LIKELY SEE BETWEEN A QUARTER AND HALF
AN INCH OF RAIN WITH SOME LOCALIZED AREAS RECEIVING BETWEEN A HALF
AND THREE QUARTERS OF AN INCH. A FEW INCHES OF SNOW WAS REPORTED IN
THE SIERRA WITH UPWARDS OF 4 INCHES AROUND THE 9K FOOT LEVEL. SOME
LIGHT ACCUMULATIONS WERE ALSO NOTED IN THE SPRING MOUNTAINS AT THE
HIGHEST ELEVATIONS. AS THE LOW MOVES CLOSER TO SOUTHERN NEVADA SNOW
LEVELS ARE EXPECTED TO DROP AND LOCATIONS ABOVE 8500 FEET COULD SEE
A FEW INCHES OF SNOW BY THIS AFTERNOON. WILL KEEP THE CURRENT WINTER
WEATHER ADVISORY IN PLACE. THE LOW CENTER IS FORECAST TO TRACK
DIRECTLY OVER SOUTHERN NEVADA OVERNIGHT TONIGHT AND THEN NEARLY
STALL THROUGH TUESDAY AFTERNOON. THIS WILL KEEP AT LEAST SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS GOING THROUGH TUESDAY WITH MOST
OF THE SHOWER ACTIVITY CONFINED TO THE EASTERN HALF OF THE FORECAST
AREA.

THE LOW IS EXPECTED TO FINALLY EJECT EAST TUESDAY NIGHT WITH JUST
SOME ISOLATED SHOWERS TUESDAY NIGHT...BUT DRY CONDITIONS AND WARMER
TEMPERATURES BY WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY.

NO SIGNIFICANT CHANGES TO THE LONG TERM FORECAST THIS MORNING. THE
UPPER LEVEL LOW THAT WILL KEEP THE SHORT TERM PERIOD ACTIVE WILL BE
PUSHING SOUTHEAST THROUGH SOUTHERN AZ WEDNESDAY BEFORE STALLING OVER
SOUTHERN NM/AZ BORDER THURSDAY MORNING AND DRIFTING SOUTH. THIS WILL
ALLOW HIGH PRESSURE TO NOSE INTO THE REGION...BRINGING DRIER...
WARMER...AND CALMER CONDITIONS TO THE REGION. HIGH PRESSURE IS
EXPECTED TO DOMINATE WELL INTO THE WEEKEND WITH TEMPERATURES RISING
BACK ABOVE NORMAL (BACK INTO THE LOW-MID 90'S FOR LAS VEGAS).

MODELS CONTINUE TO INDICATE THAT THE SAME UPPER LEVEL LOW WILL
RETROGRADE WEST ACROSS NORTHERN MEXICO AND OVER THE PACIFIC SOUTH OF
SAN DIEGO OVER THE WEEKEND. RUN-TO-RUN AGREEMENT ON JUST WHERE THE
LOW ENDS UP IS VERY POOR AS EXPECTED FOR THIS TYPE OF FEATURE...BUT
IT'S CERTAINLY A POSSIBILITY THAT IT COULD IMPACT THE REGION (AGAIN)
SOMETIME NEXT WEEK.
&&

AVIATION...FOR MCCARRAN...RAINFALL IS EXPECTED TO INCREASE DURING
THE MORNING HOURS WITH WIDESPREAD PRECIPITATION EXPECTED AFTER 15Z
THIS MORNING. CIGS WILL GRADUALLY LOWER AS MORE WIDESPREAD RAIN
MOVES INTO THE VALLEY. THE BEST WINDOW FOR CIGS TO DROP TO 5K FEET
OR LOWER WILL BE BETWEEN 12Z AND 22Z THIS AFTERNOON. VSBYS MAY ALSO
LOWER TO UNDER 6SM AT TIMES. LOCAL MOUNTAIN OBSCURATIONS ARE LIKELY.
WINDS WILL FAVOR A NORTHEAST DIRECTION AROUND 6-7 KTS THIS MORNING
AND THEN BECOME MORE SOUTHEASTERLY DURING THE AFTERNOON WITH SPEEDS
AROUND 7-9KTS. ACTIVITY WILL BECOME MORE SHOWERY IN NATURE BY LATER
IN THE AFTERNOON INTO THIS EVENING WITH SHRA REMAINING AROUND
THROUGH TUESDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHRA/TSRA EXPECTED THIS MORNING OVER MOST
AREAS WITH RAIN BECOMING MORE WIDESPREAD AFTER 12Z AND CONTINUING
THROUGH MID AFTERNOON.  CIGS MAY DROP AS LOW AS 3K-6K FEET AND VSBY
MAY DROP TO MVFR OR LOWER IN ANY STEADIER OR HEAVIER RAIN AND NEAR
TSRA. MOUNTAIN OBSCURATIONS ARE EXPECTED. PRECIPITATION SHOULD
BECOME MORE SHOWERY IN NATURE BY MONDAY EVENING.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...GORELOW
LONG TERM...WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 5, 12:21 AM PDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1221 AM PDT MON OCT 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             4 SSE ASPENDELL         37.19N 118.56W
10/04/2015  M4.0 INCH        INYO               CA   PUBLIC

            AN EMPLOYEE AT THE PARCHERS RESORT NEAR SOUTH LAKE
            REPORTED 4 INCHES OF NEW SNOW. THE RESORT ELEVATION IS
            9284 FEET.

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 4:14 AM PDTAreal Flood AdvisoryVEFClark2 hr
Oct 5, 9:44 AM PDTAreal Flood AdvisoryVEFClark4 hr
Oct 5, 10:28 AM PDTAreal Flood AdvisoryVEFClark4 hr
Oct 5, 10:40 AM PDTFlash Flood WarningVEFClark3 hr
Oct 5, 11:17 AM PDTFlash Flood WarningVEFClark3 hr
Oct 5, 11:36 AM PDTAreal Flood AdvisoryVEFClark4 hr
Oct 5, 12:32 PM PDTAreal Flood AdvisoryVEFClark118 min
Oct 5, 3:40 PM PDTFlash Flood WarningVEFClark3 hr
Oct 5, 4:02 PM PDTFlash Flood WarningVEFClark3 hr
Oct 5, 4:14 PM PDTSevere Thunderstorm WarningVEFClark46 min
Oct 4, 6:00 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino2 hr
Oct 4, 6:30 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Oct 5, 8:19 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Oct 5, 2:33 PM PDTAreal Flood AdvisoryVEFSan Bernardino117 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.